Iowa, 2014Tornado in Iowa, August 17, 2014
August 17, 2014 · NWS DMX · 1 event in 1 county or zone
A upper level disturbance moved slowly across southern Minnesota as a weak cold front entered northwest Iowa. The atmosphere was relatively unstable with about 2500 J/kg of available CAPE.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A upper level disturbance moved slowly across southern Minnesota as a weak cold front entered northwest Iowa. The atmosphere was relatively unstable with about 2500 J/kg of available CAPE. Zero to 3 km CAPE was near 100 J/kg. Surface temperatures were in the mid 80s with dewpoints in the low to mid 70s. A line of thunderstorms formed ahead of the cold front. One of the storms on the southwest part of the line produced a funnel cloud northwest of Armstrong in Emmet County. The storms continued on and produced a tornado east of Dolliver in Emmet County. The tornado was on the ground for less than a minute before dissipating. The tornado touched down in a farm field and resulted in only crop damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 17, 5:41 PM CST, 19 minutes earlier.
Area forecast discussion, Aug 17, 5:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT SUN AUG 17 2014
.SHORT TERM /TONIGHT/...
ISSUED AT 309 PM CDT SUN AUG 17 2014
VERY WEAK RIDGE WILL MOVE THROUGH THE CWA TONIGHT AS A WEAK COLD
FRONT APPROACHES FROM THE NORTHWEST. DO NOT EXPECT TO SEE FOG AS
WIDESPREAD AS WHAT OCCURRED THIS MORNING WITH A BIT MORE MIXING AND
THE APPROACH OF THE COLD FRONT. EXPECT TO SEE SHOWERS AND
THUNDERSTORM ACTIVITY DEVELOP OVER THE NORTH AND WEST PART OF
THE CWA AFTER 06Z TONIGHT.
.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 309 PM CDT SUN AUG 17 2014
FRONTAL BOUNDARY WILL PUSH EASTWARD ACROSS THE STATE THROUGH THE
DAY MONDAY. THIS WILL ALLOW FOR PRECIPITATION TO SPREAD ACROSS
THE AREA AS WELL. MODELS ARE A BIT SLOWER ON THE PROGRESSION OF
THE FRONT AND HAVE THEREFORE SLOWED DOWN EASTWARD PUSH OF
PRECIPITATION...ANTICIPATING THE BOUNDARY TO BE NEAR CENTRAL IOWA
AROUND 18Z. HOWEVER...MODELS CONTINUE TO PIN POINT NORTHERN IOWA
AS THE FOCUS FOR BEST PRECIPITATION CHANCES...WHILE SOUTHERN IOWA
APPEARS TO HAVE THE BEST FORCING. THEREFORE...HAVE SPREAD
PRECIPITATION CHANCES FURTHER SOUTH THROUGHOUT THE DAY. IN
ADDITION...STORMS MAY BE SEVERE WITH HIGH SURFACE BASED
INSTABILITY...2000 J/KG OR HIGHER...AND LITTLE CAP WITH BOUNDARY
PUSHING THROUGH WILL LIKELY ALLOW FOR STORMS TO FIRE.
HOWEVER...WITH SHEAR LIMITED...DO NOT ANTICIPATE WIDESPREAD STORMS
NOR WIDESPREAD SEVERE STORMS. HAIL AND DAMAGING WINDS WILL ALSO BE
THE MAIN THREATS. IN ADDITION...PWAT VALUES WILL BE
HIGH...GREATER THAN 1.5 INCHES AND THUNDERSTORMS WILL BE CAPABLE
OF HEAVY RAINFALL.
SYSTEM WILL CONTINUE TO PUSH EASTWARD...WITH LINGERING
PRECIPITATION INTO MONDAY NIGHT. WEAK SURFACE HIGH WILL BUILD IN
BRIEFLY FOR TUESDAY...BEFORE UNSETTLED PATTERN CONTINUES. SURFACE
LOW IN CENTRAL PLAINS WILL PUSH NORTH AS RIDGE OF HIGH PRESSURE
BUILDS IN ACROSS SOUTHERN PLAINS. PREVIOUS MODEL RUNS WERE MORE
AGGRESSIVE WITH STRENGTH OF HIGH...QUICKLY LIFTING LOW ACROSS
IOWA. HOWEVER...LATEST MODEL RUNS BRING LARGE LOW PRESSURE SYSTEM
ON SHORE ACROSS WESTERN CANADA...WHICH BATTLES HIGH...LINGERING
PRECIPITATION ACROSS IOWA. CURRENT THINKING IS FOR BEST CHANCE FOR
PRECIPITATION ACROSS IOWA THURSDAY...A BIT FASTER THAN PREVIOUS
FORECAST. HOWEVER...PREVIOUS MODEL RUNS ALSO BUILT RIDGE INTO
CENTRAL PLAINS FOR REMAINDER OF EXTENDED...WHILE LATEST RUNS
CONTINUE TO PUSH UPPER LEVEL LOW EASTWARD KEEPING RIDGE FURTHER
SOUTH AND PRECIPITATION CHANCES ACROSS IOWA THROUGH MUCH OF
EXTENDED. HAVE GENERALLY KEPT TEMPERATURES NEAR GOING...WITH
COOLING LATE IN THE PERIOD WHEN LOW FINALLY PUSHES EAST AND COOL
CANADIAN AIR PUSHES SOUTH.
&&
.AVIATION...18/00Z
ISSUED AT 638 PM CDT SUN AUG 17 2014
LOW CEILINGS AND FOG EXPECTED TO DEVELOP OVERNIGHT...ESPECIALLY
SOUTH AND EAST WHERE RAINFALL FROM A FEW NIGHTS AGO CONTINUES TO
ADD MOISTURE TO THE NEAR SURFACE LAYER. HAVE ONCE AGAIN TAKEN
VISIBILITIES AND/OR CEILINGS TO MVFR OR IFR AT ALL SITES. THIS
SHOULD BURN OFF QUICKLY ONCE AGAIN ON MONDAY MORNING AS SHORTWAVE
APPROACHES. THIS WAVE WILL BRING THE THREAT OF SHOWERS AND STORMS
ACROSS IOWA WITH THE BEST CHANCES REMAINING IN THE NORTH.
CONDITIONS GENERALLY VFR ON MONDAY EXCEPT NEAR THUNDERSTORMS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...MS
LONG TERM...AWB
AVIATION...COGIL
Hazardous weather outlook, Aug 17, 8:31 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
931 AM CDT SUN AUG 17 2014
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-181445-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
931 AM CDT SUN AUG 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
A FEW ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE OVER FAR
NORTHERN IOWA LATE THIS AFTERNOON INTO THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE EXPECTED ON MONDAY INTO MONDAY
EVENING...WITH THE GREATER PRECIPITATION CHANCES ACROSS NORTHERN
IOWA. A FEW ISOLATED THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAIN
AND LARGE HAIL MONDAY AFTERNOON AND EVENING...BUT WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED.
ANOTHER ROUND OF THUNDERSTORMS IS ANTICIPATED BY WEDNESDAY EVENING
INTO THURSDAY MORNING. ADDITIONAL THUNDERSTORM CHANCES ARE
FORECAST FRIDAY NIGHT AND AGAIN ON SATURDAY NIGHT. HOWEVER...THE
PROBABILITY OF SEVERE WEATHER REMAINS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 17, 5:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT SUN AUG 17 2014
IAZ004-005-015-180100-
EMMET-KOSSUTH-PALO ALTO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG
654 PM CDT SUN AUG 17 2014
...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...
CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL
CLOUDS...IN FACT ONE SMALL FUNNEL HAS ALREADY BEEN REPORTED NEAR
ARMSTRONG. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS
AND WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP
ONLY A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A
TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE
IMMEDIATELY REPORT IT TO THE NATIONAL WEATHER SERVICE. IF A
TORNADO WARNING WOULD BECOME NECESSARY...TAKE APPROPRIATE ACTION.
LEE
Tornado, Emmet
- When
- August 17, 6:00 PM CST to 6:02 PM CST
- Where
- Emmet County, 2.23 mi NNW of Maple Hill to 1.61 mi N of Maple Hill
- Rating
- EF0
- Path length
- 0.83 mi
- Path width
- 25 yd
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 43.429, -94.620
The Emmet County Emergency Manager confirms a brief touchdown in a field about 2 miles north of the intersection of county highway N52 and state highway 9. The tornado was on the ground for about 2 minutes before dissipating.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 17, 2014$9.8 million · 72 kt wind · 26 events
- Flash Flooding and Damaging Winds in Arkansas, August 17 to 18, 2014$1.7 million · 58 kt wind · 14 events
- Hail and Damaging Winds in Kansas, August 17, 2014$700,000 · 4.25 in hail · 9 events
- Hail and Damaging Winds in Nebraska, August 17, 20144 injured · $48,000 · 2.75 in hail · 25 events
- Tornadoes and Damaging Wind in Kentucky, August 17, 2014$77,000 · EF1 · 3 events
- Hail in South Dakota, August 17, 2014$100,000 · 4.25 in hail · 1 event
- Hail and Damaging Winds in North Dakota, August 17, 2014$50,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Tennessee, August 17 to 18, 2014$40,000 · 1 in hail · 6 events
- Damaging Winds and Lightning Strike in Georgia, August 17 to 18, 2014$21,000 · 50 kt wind · 13 events
- Damaging Winds in Arizona, August 17, 2014$25,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 17, 20141.5 in hail · 17 events
- Damaging Wind in Alabama, August 17, 2014$20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527839.